A 61-year-old woman presents to hospital in Al Wakra, Qatar, with severe dyspnea and generalized body and chest pain. She notes that while she has several ongoing medical conditions, her health has been generally unchanged until she developed these symptoms. The shortness of breath, she adds, worsens when she is lying down.
Clinicians admit her to the intensive care unit with severe shortness of breath secondary to volume overload, and she requires noninvasive ventilation support and emergency hemodialysis.
The patient’s medical history includes end-stage renal disease, which requires regular hemodialysis. She also has non-insulin-dependent diabetes mellitus, hypertension, and peripheral vascular disease.
Her records show that she was diagnosed with breast cancer and underwent mastectomy on the left side. The cancer subsequently metastasized to her bones, and it was decided then that there should be no further interventions, and the patient was referred to palliative care.
A computed tomography scan performed on admission reveals liver and adrenal hypodense areas indicating metastasis. The patient develops hospital-acquired pneumonia and septic shock, and later during the course of her stay, gastrointestinal bleeding. Examination reveals sigmoid and rectal ulceration with acute inflammation, which are treated as necessary.
On day 20 after admission, the patient begins to develop hypercalcemia, with levels reaching 3.2 mmol/L. Her vitamin D levels are within normal limits. Her parathyroid level is 245 pg/mL, which clinicians note is acceptable for stage 5 chronic kidney disease according to the National Kidney Foundation’s Kidney Disease Outcomes Quality Initiative (2002) guidelines.
The patient is treated with fluids, which correct calcium levels to 2.39 mmol/L; however, within 2 days, the calcium increases again to 2.96 mmol/L. The hypercalcemia persists despite discontinuation of all calcium supplements, with levels reaching 3.21 mmol/L on day 22 after admission.
The medical team then begins administering calcitonin at a dose of 4 IU/kg every 12 hours, but due to a poor response, this is increased to 8 IU/kg every 12 hours. This is effective in lowering the patient’s calcium levels from 3.2 to 2.8 mmol/L over 2 days, but fails to reduce the levels further. This is followed by another rise in calcium levels to 3.1 mmol/L.
Other therapeutic options are limited in the presence of the patient’s end stage renal disease. She is already receiving steroid treatment for ulcerative colitis, and her poor clinical status does not permit clinicians to mobilize the patient. Thus, they decide to consider bisphosphonates as a therapeutic option.
To determine which bisphosphonates are safe in patients with renal impairment, and at what doses, clinicians perform a literature search, using various combinations of the following keywords:
Based on a 2015 study showing that pamidronate, clodronate (oral and IV), and ibandronate (IV, not oral) can be used in creatinine clearance less than 30 mL/min, the team agrees to give the patient intravenous pamidronate at a dose of 60 mg, an agent listed in the formulary.
On the second day of pamidronate administration, the patient’s calcium level gradually decreases from 3.1 mmol/L and reaches 2.5 mmol/L over a period of 4 days, with no serious adverse effects after administration.
Eight weeks later, the patient has a recurrence of hypercalcemia, which clinicians again treat with calcitonin. However, the calcium levels remain elevated, suggesting the need for re-dosing with pamidronate, which is administered again at the same dose of 60 mg IV.
The patient’s calcium levels decrease from 2.87 to 2.46 mmol/L over 2 days of treatment, with no identified adverse events.
Clinicians presenting this case of hypercalcemia in a patient with metastatic breast cancer and impaired renal function suggest that pamidronate may be a safe and effective treatment option in patients with end-stage renal disease on hemodialysis. This patient received a 60 mg IV dose without noticeable adverse effects, the authors note, adding that in some cases, re-dosing at an 8-week interval may be needed.
Hypercalcemia — defined as a calcium level higher than 2.6 mmol/L — is a common complication in critically ill patients. It can be caused by a range of factors, including immobilization, metabolic bone disorder, hyperparathyroidism, malignancy, and dehydration, and may be a side effect of medication.
Depending on its severity, hypercalcemia can cause a range of symptoms, from dehydration and gastrointestinal symptoms to lethargy, muscle weakness, cognitive disturbance, and coma.
After hyperparathyroidism, malignancy is considered the most common cause of hypercalcemia; an estimated 25% of all hospitalized patients with malignancy develop high calcium levels while in hospital.
A review of cancer-related hypercalcemia suggests that up to 30% of all cancer patients develop the condition as a side effect of treatment. Those authors concluded that the malignancies most commonly associated with hypercalcemia are lung cancer, multiple myeloma, and renal cell carcinoma, followed by breast and colorectal cancers, with the lowest rates reported in prostate cancer.
First-line therapies for hypercalcemia include mobilization and IV fluids; selection of additional treatment regimens, such as calcitonin and bisphosphonates, should be based on the cause of the hypercalcemia, the case authors write.
Their literature search found theoretical evidence based on pharmacokinetics data showing that pamidronate may be used in patients with renal failure. However, they found no studies related to the use of bisphosphonates in dialysis patients, and just one study suggesting that bisphosphonates could be used in renal impairment requiring dialysis.
In the absence of any studies reporting safety, appropriate dosing, or frequency in dialysis patients, clinicians note that they chose to use pamidronate based on pharmacokinetics data and its formulary listing. The authors cite one case report describing pamidronate use in a patient with calciphylaxis and chronic renal failure.
In addition, although there have been reports about the efficacy of pamidronate and bisphosphonates as a treatment of hypercalcemia in cancer, this has not extended to patients with kidney failure.
The case authors explained that given the lack of information about the exact doses required in dialysis patients, the team based the dosing for this patient on one study of palliative pamidronate treatment in patients with bone metastases from breast cancer, which showed that pamidronate is dialyzable.
The authors conclude that pamidronate may be a safe and effective treatment option in patients with end-stage renal disease on hemodialysis, without any noticeable adverse effects, and that a dose of 60 mg is safe to use, with a possible requirement of re-dosing at an 8-week interval.
The case report authors noted no conflicts of interest.